Managing Immune-Related Toxicities in Patients with Lung Cancer

TON - March 2017, Vol 10, No 2 - Lung Cancer
Meg Barbor, MPH

Vienna, Austria—Toxicities related to immunotherapies approved for the treatment of patients with non–small-cell lung cancer (NSCLC) are uncommon but can be life-threatening, according to Marianne Davies, DNP, RN, CNS, ACNP, AOCNP, Assistant Professor, Yale University School of Nursing and Thoracic Oncology Nurse Practitioner, Yale Comprehensive Cancer Center, New Haven, CT.

Immune-related toxicities in patients with NSCLC can be traced back to the mechanism of action of immune checkpoint inhibitors. Once activation of the immune system occurs, it cannot be confined to antitumor effects or solely to the tumor itself. Amplification of the immune system can lead to unrestrained T-cell activity and an attack on healthy cells, which is referred to as autoimmunity.

Dr Davies said the basis of immune-related adverse events is inflammation, meaning any “-itis” or “-opathy.”

“Most patients have complex co­morbidities in these cases, so the first rule of thumb is to rule out other causes of adverse events. And, in many cases, it’s a diagnosis of exclusion, unless you have biopsy-confirmed immune-related adverse events,” she cautioned.

At the International Association for the Study of Lung Cancer 17th World Conference on Lung Cancer, Dr Davies highlighted the importance of educating all members of the healthcare team on the rapid diagnosis and treatment of immune-related adverse events.

Toxicities Related to Checkpoint Inhibitors for NSCLC

Three checkpoint inhibitors are currently approved for the treatment of patients with NSCLC. Nivolumab is approved for the treatment of metastatic NSCLC after failure of a platinum-based chemotherapy regimen; it can be prescribed, independent of the patient’s PD-L1 status. Pembrolizumab is approved for first-line treatment of metastatic NSCLC if PD-L1 expression is ≥50%, and for second-line treatment after lack of response to a platinum-based chemotherapy regimen when PD-L1 expression is ≥1%. Atezolizu­mab is approved for the treatment of metastatic NSCLC after failure of a platinum-based chemotherapy regimen, independent of PD-L1 status.

Pneumonitis, colitis, and rash are the most common toxicities associated with immunotherapy used in patients with NSCLC. Ipilimumab, an anti-cytotoxic T-lymphocyte–associated protein 4 inhibitor, is not yet approved for the treatment of NSCLC. However, Dr Davies predicts an increase in the use of combination treatment with ipilimumab and nivolumab, which is often accompanied by a significantly higher incidence of colitis and rash than is seen with nivolumab, pembro­lizumab, and atezolizumab.

“We need to anticipate [that] these patients might be at higher risk for those toxicities,” she advised.

Patterns of Immune-Related Adverse Events

There is extreme variability in immune-related adverse event onset, but skin toxicities tend to occur earliest, followed by gastrointestinal toxicities and lab abnormalities. Toxicities may affect ≥1 organ systems (eg, pulmonary, endocrine, renal, gastrointestinal, cardiac, ocular), and can range from asymptomatic to severe and life-threatening. There is a suggested dose-dependency and/or cumulative effect, and toxicities are increased in patients being treated with combinations of immunotherapies, chemotherapy, or radiation.

Dr Davies stressed the importance of using a treatment algorithm to understand the signs and symptoms of all organ-specific immune-related adverse events, as well as the proper management of these toxicities based on improvement or progression. For example, a patient with pneumonitis would likely present with symptoms such as dyspnea, cough, wheezing, or chest pain. The patient’s oxygen saturation should be measured to rule out infectious causes, lymphangitic spread, and pulmonary embolism, and, once identified, the toxicity should be graded. If the toxicity is grade 1 (radiographic changes only), consider withholding treatment, she advised. When the toxicity is grade 2 (mild-to-moderate symptoms), withhold treatment, provide supportive care, and initiate steroids. If the patient presents with grade ≥3 toxicity, in addition to steroid treatment, oxygen support, and use of albuterol, therapy should be permanently discontinued.

Dr Davies said most immune-related dermatologic toxicities are grade 1 or 2, and can be managed with topical steroids and anti-itch creams. How­ever, if a rash or other skin toxicity reaches grade 3 or 4, consider permanent discontinuation of therapy.

Regarding gastrointestinal toxicities, ensure that patients know the difference between diarrhea and colitis, she said. If toxicity reaches grade 2 (4-6 stools greater than baseline abdominal pain), withhold treatment until toxicity decreases to grade 1, and discontinue if supportive therapy and steroids do not lessen the severity. Tapering of steroids should be under the direct supervision of the oncology team for a minimum of 4 to 6 weeks.

“If you taper too quickly, patients can have a rebound and a more significant toxicity,” she added.

Additional anti-immunosuppressants may be necessary if patients do not respond to steroids. In the case of hyperthyroidism, hypothyroidism, or thyroiditis, Dr Davies said most patients can continue with therapy, barring the presence of significant hemodynamic compromise. She emphasized the importance of always incorporating supportive care (eg, prophylaxis for gastrointestinal toxicities caused by long-term use of steroids, and vitamin D and calcium for bone density health).

Use of standardized algorithms is beneficial to the management of immune-related adverse events, but, according to Dr Davies, the decision to restart treatment is not always clear. However, despite the toxicities associated with immunotherapy, reinitiation of treatment may be possible with optimal management.

Related Items
Alectinib New Standard of Care for ALK-Positive Non–Small-Cell Lung Cancer
TOP - November 2017, Vol 10, No 4 published on November 13, 2017 in Lung Cancer
Osimertinib Extends Progression-Free Survival in EGFR T790M–Positive Lung Cancer with CNS Metastases
TOP - November 2017, Vol 10, No 4 published on November 13, 2017 in Lung Cancer
Dacomitinib Represents Potential New Targeted Therapy for EGFR Mutation–Positive Lung Cancer
TOP - November 2017, Vol 10, No 4 published on November 13, 2017 in Lung Cancer
Addressing Usability Concerns in Oncology Electronic Health Records
Meg Barbor, MPH
TON - September 2017, Vol 10, No 5 published on September 10, 2017 in Best Practices
New Drug Therapies for Relapsed or Refractory Multiple Myeloma
Meg Barbor, MPH
TOP - August 2017, Vol 10, No 3 published on August 1, 2017 in Multiple Myeloma
Evidence Supports the Use of Aspirin for Precision Chemoprevention of Colorectal Cancer
Meg Barbor, MPH
TOP - August 2017, Vol 10, No 3 published on August 1, 2017 in Colorectal Cancer
AONN+ Regional Meeting Addresses the Rapidly Evolving Role of the Navigator
Meg Barbor, MPH
TON - July 2017, Vol 10, No 4 published on July 6, 2017 in Conference Correspondent
Helping Adolescents and Young Adults Confront Mortality
Meg Barbor, MPH
TON - May 2017, Vol 10, No 3 published on May 17, 2017 in Supportive Care
Multidisciplinary Oral Chemotherapy Clinic Leads to Positive Changes in a Community Hospital
Meg Barbor, MPH
TON - May 2017, Vol 10, No 3 published on May 17, 2017 in Best Practices
Effectively Communicating with Older Adults with Cancer
Meg Barbor, MPH
TON - May 2017, Vol 10, No 3 published on May 17, 2017 in Best Practices
Last modified: March 7, 2017